Alert archive / Massachusetts / Small Craft Advisories in 2025

Small Craft Advisory 49, NWS Boston/Norton, MA

April 8, 2025

NWS Boston/Norton, MA issued this small craft advisory at Apr 8, 2025, 10:36 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2025, 10:36 PM EDT (02:36 UTC)
Expired
Apr 9, 2025, 4:00 PM EDT
In force
17 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

086 
WHUS71 KBOX 090236
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1036 PM EDT Tue Apr 8 2025

ANZ250-254>256-091800-
/O.CAN.KBOX.GL.W.0019.000000T0000Z-250409T0900Z/
/O.NEW.KBOX.SC.Y.0049.250409T0236Z-250409T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1036 PM EDT Tue Apr 8 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 6
  to 9 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary, Coastal waters from Provincetown MA to Chatham MA 
  to Nantucket MA out 20 nm and Coastal Waters extending out to 
  25 nm South of Marthas Vineyard and Nantucket. In Rhode Island 
  coastal waters, Coastal Waters from Montauk NY to Marthas 
  Vineyard extending out to 20 nm South of Block Island.

* WHEN...Until 2 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-091600-
/O.CAN.KBOX.GL.W.0019.000000T0000Z-250409T0900Z/
/O.NEW.KBOX.SC.Y.0049.250409T0236Z-250409T1600Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
1036 PM EDT Tue Apr 8 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 6 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until noon EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-091600-
/O.CAN.KBOX.GL.W.0019.000000T0000Z-250409T0900Z/
/O.NEW.KBOX.SC.Y.0049.250409T0236Z-250409T1600Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
1036 PM EDT Tue Apr 8 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  2 to 4 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until noon EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-091600-
/O.CAN.KBOX.GL.W.0019.000000T0000Z-250409T0300Z/
/O.NEW.KBOX.SC.Y.0049.250409T0236Z-250409T1600Z/
Narragansett Bay-
1036 PM EDT Tue Apr 8 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 feet.

* WHERE...Narragansett Bay.

* WHEN...Until noon EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-091600-
/O.CAN.KBOX.GL.W.0019.000000T0000Z-250409T0300Z/
/O.NEW.KBOX.SC.Y.0049.250409T0236Z-250409T1600Z/
Boston Harbor-
1036 PM EDT Tue Apr 8 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  1 to 2 feet.

* WHERE...Boston Harbor.

* WHEN...Until noon EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
502 
WHUS71 KBOX 091355
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
955 AM EDT Wed Apr 9 2025

ANZ254-255-092000-
/O.EXT.KBOX.SC.Y.0049.000000T0000Z-250409T2000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-256-091800-
/O.CON.KBOX.SC.Y.0049.000000T0000Z-250409T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-091600-
/O.CON.KBOX.SC.Y.0049.000000T0000Z-250409T1600Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-091600-
/O.CON.KBOX.SC.Y.0049.000000T0000Z-250409T1600Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds around 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ236-091600-
/O.CON.KBOX.SC.Y.0049.000000T0000Z-250409T1600Z/
Narragansett Bay-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 feet.

* WHERE...Narragansett Bay.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-091600-
/O.CON.KBOX.SC.Y.0049.000000T0000Z-250409T1600Z/
Boston Harbor-
955 AM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves around 2 feet.

* WHERE...Boston Harbor.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
061 
WHUS71 KBOX 092023
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
423 PM EDT Wed Apr 9 2025

ANZ254-255-092130-
/O.EXP.KBOX.SC.Y.0049.000000T0000Z-250409T2000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
423 PM EDT Wed Apr 9 2025

...SMALL CRAFT ADVISORY HAS EXPIRED...

West to northwest winds expected to remain less than 20 kt with
seas less than 5 feet.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Apr 8, 7:08 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 8, 7:08 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
708 PM EDT Tue Apr 8 2025

.SYNOPSIS...
Strong wind gusts in the wake of a departing cold front, colder
tonight with wind chills in the teens and single digits. Sunny and
dry weather expected for Wednesday with continued below average
temperatures. Warming up toward the end of the week, but turning
unsettled again with showers at times, which will linger through
next weekend. Drier and quite a bit warmer to start next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Key Messages:

* Strong WNW wind this afternoon and overnight gusting up to 50 MPH
  in most of northern MA, with 35 to 45 MPH gusts for CT and RI

As advertised, strong cold advection and steepen lapse rates have
allowed for stratus to disperse quickly behind the front, with peeks
of sun developing. Forecast soundings off BUFKIT show a pretty well
mixed atmosphere with an 850 mb WNW jet around 40 to 45 knots late
afternoon, with values around 50 knots around the higher terrain in
Massachusetts. As the front exited earlier this afternoon, behind
the front gusts are now increasing with many locations experiencing
gusts 25 to 40 MPH, stronger gusts of 45 to 50 MPH remain possible
this afternoon, thus have maintained the Wind Advisory through 11PM.
Areas outside of the advisory, Connecticut, Rhode Island, and
southeastern Massachusetts, expect WNW gusts increasing to 40 mph.

Overnight skies clears and temperatures will lower into the upper
teens and 20s, but with the strong gusts it will feel as if it were
in the teens for many and across the interior the single digits. The
wind gusts will ease overnight, but remain breezy with gusts between
20 and 30 MPH heading towards Wednesday morning.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
Key Messages:

* Easing gusts through Wednesday morning. Sunshine returns, but will
  be seasonably cool as afternoon highs are running 8 to 12 degrees
  below normal.

* Clear skies and light winds overnight will allow for temperatures
  to fall well into the 20s with some colder locations in northwest
  Massachusetts in the upper teens. Clouds increases towards the end
  of the night which should could curtail falling temperatures
  prior to sunrise.

Fairly quiet period with mid-level ridging and surface high pressure
building in from our south. Forecast soundings on BUFKIT indicate a
sunny day with little moisture, PWATs are very low, around 0.15" or
less. As for wind, no where as strong as Tuesday, but a breeze from
the WNW with gusts 15 to 20 MPH before noon are possible and becomes
light to calm overnight. Afternoon temperatures will be cooler than
normal as 850mb are forecast at -8C to -12C and this yields highs in
the upper 40s across the coastal plain and low 40s to upper 30s
across the higher terrain of northern and western Massachusetts. For
a point of reference, average high for our climate sites for
tomorrow are low to mid 50s!

A combination of clear skies and light wind will help temperatures
fall, did blend in colder CONSMOS guidance as a result which does
well with radiational cooling. Do not think it will be a a true
radiational cooling night as wind speed is around 3 to 5 MPH with
some mid clouds increasing during the end of the night. Nevertheless
a cold night ahead by early April standards, lows well into the 20s
with some in the upper teens in the higher elevations of northern
and western Massachusetts.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Messages:

* Wet and unsettled weather returns late week and persists through
  the weekend.

* Improving weather to start next week.

Thursday through the weekend...

Overall it seems we just can't get out of this trough dominated
pattern, especially over the weekends. We will eventually break it,
but not this weekend. The latter part of the week will feature a
slowly transiting mid level trough, initially over the Midwest on
Thursday, into the eastern Great Lakes by Friday, and over New
England this weekend. This will be the driving force for periodic
unsettled weather from late Thursday through Sunday, together with a
surface low deepening and lifting up the east coast just ahead of
that trough. The initial round of rain showers comes late Thursday as
a warm front lifts north increasing dewpoints which will peak in the
40s around the weekend. This coincides with the greatest forcing
from mid level PVA and low level convergence associated with the
passing low and LLJ. Still some uncertainty as to the speed and
track of this low but as it stands the best chance of heavier
downpours looks to be around Friday night/early Saturday, with
showers becoming more scattered late Saturday into Sunday. High
temperatures throughout this period remain relatively steady, in the
50s, generally a bit below average for mid April.

Next week...

A change in the pattern looks to arrive for the start of next week
with mid level ridging and some stronger WAA leading to drier and
warmer weather. Some question as to how long the warm airmass sticks
around but at least Monday will likely be in the 60s; EPS ensemble
even gives a 30-40% chance of seeing 70F. Fans of warm weather can
hold onto that hope!

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF Update:

Tonight... High Confidence.

VFR. Gusty WNW gusts 25 to 35 knots throughout the night, but will
notice gusts are lowering before sunrise.

Wednesday & Wednesday Night... High Confidence.

VFR. NW to WNW winds 8 to 12 knots with isolated gust to 20 knots
before 18z. Wind becomes light, less than 5 knots, and turns south
overnight.

BOS TAF...High confidence in TAF.

BDL TAF...High confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday: VFR.

Thursday Night: Mainly VFR, with local IFR possible. Chance
SHRA.

Friday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Friday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA.

Saturday: Mainly MVFR, with areas IFR possible. Breezy. SHRA.

Saturday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* Gale Warning all waters this afternoon into tonight, likely to
  be converted to Small Craft Advisory before sunrise Wednesday.

Through Tonight: High Confidence.

Expect a period of strong WNW wind gusts 35 to 40 knots this
afternoon and continue into tonight. Gusts should start to ease
up some by daybreak Wednesday. Seas build to 5-9 ft on the outer
waters, with 2-4 ft nearshore. Gale Warnings remain in effect
for all waters this afternoon into tonight, likely to be
converted to Small Craft Advisory before sunrise Wednesday.

Wednesday: High Confidence.

Will need SCAs for this period as gale conditions subside. May
still see WNW gusts to 25 kt Wednesday morning, with W gusts to
20 kt by afternoon. Seas gradually decrease to around 3 to 5 ft
through Wednesday, with dry weather expected.

Wednesday Night: High Confidence.

SCA ending, seas 2 to 4 feet across the waters and W gusts less
than 15 knots.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 8 ft. Rain showers likely.

Saturday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers.

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 11 PM EDT this evening for MAZ002>016-026.
RI...None.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ230-236.
     Gale Warning until 5 AM EDT Wednesday for ANZ231>235-237-250-
     251-254>256.

&&

SYNOPSIS...BW/Dooley
NEAR TERM...Dooley
SHORT TERM...Dooley
LONG TERM...BW
AVIATION...BW/Dooley
MARINE...BW/Dooley

Nearby

Small Craft Advisories in Massachusetts, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.